Texas, 2004

Flash Flooding in Texas, November 16 to 17, 2004

November 16 to 17, 2004 · NWS EWX · 5 events in 5 counties and zones

5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 16, 11:29 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 16, 11:29 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1129 AM CST TUE NOV 16 2004

.UPDATE DISCUSSION...
HAVE EXTENDED THE FLASH FLOOD WATCH TO 4PM WEDNESDAY AFTERNOON.
FORECAST GRIDDED DATA IS BEING UPDATED AND WILL RE-ISSUE SOON.
DURING THE DAY WEDNESDAY...WATCH MAY AGAIN BE EXTENDED INTO
WEDNESDAY NIGHT.

&&

.PREV DISCUSSION...
THE SURFACE LOW THAT WAS OFF THE SOUTHERN TEXAS COAST 24 HOURS
AGO HAS DRIFTED TO THE NORTHWEST. THIS HAS RESULTED IN HIGHER DEW-
POINTS UP INTO THE RIO GRANDE PLAINS REGION AND INTO THE WESTERN
PORTIONS OF THE EDWARDS PLATEAU. THE UPPER LEVEL LOW CENTER THAT WAS
OVER NORTHWEST MEXICO HAS BEGUN TO MOVE EAST-NORTHEAST. CONVECTIVE
WEATHER FIRING UP OVER THE WESTERN SECTIONS OF THE HILL COUNTRY AND
SOUTH CENTRAL TEXAS IS DUE TO THE CONTINUED INFLUENCE OF THE UPPER
LEVEL LOW.

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR ALL OF THE
FORECAST WARNING AREA OF SOUTH CENTRAL TEXAS AND THE HILL COUNTY
UNTIL 6AM WEDNESDAY MORNING. THIS WATCH WILL MOST LIKELY BE
EXTENDED INTO THE DAY WEDNESDAY...HOWEVER AT THIS TIME IT IS NOT
SURE IF THE WATCH WILL COVER ALL OF THE FORECAST WARNING AREA.

THE FORECAST FOR TODAY LOOKS REASONABLE. LOOKING FOR CONTINUED
SHOWERS AND THUNDERSTORM ACTIVITY MIXED IN WITH THE WIDESPREAD
LIGHT RAIN AND/OR DRIZZLE. THE FORECAST FOR WEDNESDAY WILL BE THE
TRANSITION PERIOD WITH PRECIPITATION ENDING FROM THE WEST DURING
THE AFTERNOON.

HAVE MADE A FEW ADJUSTMENTS TO THE EARLY MORNING FORECAST GRIDDED
DATABASE AND WILL REISSUE AN FORECAST PACKAGE SHORTLY.

BAJA LOW STARTING TO SLOWLY EJECT EWD INTO NRN MEXICO THIS MORNING
S TX CONTS TO MODIFY AND DESTABILIZE WITH TEMP/DEW PTS HAVING RISEN
10-15 DEGREES IN THE PAST 24 HOURS. S TX WILL SEE DEEP SYNOPTIC SCALE
LIFT AHEAD OF THE LOW STARTING IN THE WRN CWA TODAY AND SLOWLY
SPREADING ACRS THE CENTRAL CWA TONIGHT AND THE ERN CWA WEDNESDAY. A
WARM FRONT IN THE LOWER VALLEY THIS MORNING WILL MOV NWD TDA WITH DEW
POINTS NUDGING INTO THE UPPER 60S TO NEAR 70 ACRS THE SRN CWA BEHIND
THE WRMFNT THIS AFTN. LIKELY TO SEE SOME CLOUD BREAKS AND SOME
HEATING ACROSS THE SRN CWA THIS AFTN WITH THE A SLIGHT RISK OF
MARGINALLY SVR CONVECTION THIS AFTN AND EVENING AS INDICATED BY THE
SWODY1.

HOWEVER THE MAIN CONCERN CONTS TO BE HEAVY RAIN AND FLASH FLOODING AS
THE HILL COUNTRY/S CENTRAL TX WILL EXPERIENCE A LONG DURATION OF
ORGANIZED CONVECTION AS THE LOW SLOWLY TRACKS EWD ACRS TX OVER THE
NEXT 24-36 HOURS.  DEVELOPING FEEDER SHOWERS WILL HELP RE-MOISTEN
ALREADY WET SOILS AHEAD OF THE LOW TODAY...WITH TRAINING CELLS
FEEDING INTO THE MCS MOVING INTO THE WESTERN CWA THIS AFTN/EVENING
AND FINALLY EXITING THE ERN CWA WEDNESDAY AFTN...OR WED EVENING IF
THE SLIGHTLY SLOWER GFS IS CORRECT.  AN ASSOCIATED N-S SFC TROF
MOVG EWD ACRS THE CWA TONIGHT WILL ALSO PROVIDE A FOCUS FOR S-N
TRAINING CELLS PARALLEL TO THE MID LEVEL FLOW.  GFS SHOWS
SIGNIFICANTLY MORE INSTABILITY WITH QPF AMOUNTS 2-3 TIMES HIGHER. FOR
NOW WILL LEAN TOWARD ETA AREAL QPF OF 1 TO 3 INCHES BUT USE GFS
AMOUNTS OF 3 TO 6 INCHES FOR THE ISOLD HIGHER TOTALS.  WILL EXTEND
THE FLOOD WATCH THRU TONIGHT FOR THE ENTIRE CWA...WITH THE WATCH
LIKELY TO BE EXTENDED FOR THE CENTRAL/ERN CWA INTO EARLY
WEDNESDAY/WEDNESDAY AFTN RESPECTIVELY.

S/W RDG TO BRIEFLY BUILD IN FROM THE WEST THURSDAY IN THE WAKE OF
THE LOW WITH PARTIAL CLEARING AND COOLER DRIER CONDS INTO FRIDAY.
WEAK RETURN FLOW SETS UP SATURDAY AHEAD OF A STG CDFNT THAT WILL
ARRIVE DURING THE DAY SUNDAY.  COLDER BREEZY CONDS TO PREVAIL
SUNDAY INTO EARLY MONDAY...BUT LIKELY REMAINING MOSTLY CLOUDY WITH
A SLIGHT CHC OF SHOWERS/SPRINKLES AS A TROF HANGS BACK TO THE WEST.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR FLASH
FLOODING IN EFFECT THROUGH WEDNESDAY AFTERNOON.

&&
Hazardous weather outlook, Nov 16, 5:37 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 AM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-171200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
537 AM CST TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
THROUGH TUESDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ALONG THE RIO
GRANDE VALLEY AND SPREAD EAST ACROSS THE TEXAS HILL COUNTRY TUESDAY
NIGHT. HEAVY RAIN WILL BE THE MAIN THREAT...BUT SOME STORMS MAY ALSO
BECOME SEVERE. FLASH FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL ALONG THE INTERSTATE 35
CORRIDOR WEDNESDAY MORNING AND MOVE EAST OUT OF SOUTH CENTRAL TEXAS
WEDNESDAY AFTERNOON. THE MAIN THREAT WILL AGAIN BE HEAVY RAIN...BUT
SOME STORMS COULD BECOME SEVERE AS WELL. FLASH FLOODING IS EXPECTED
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY LATE TUESDAY INTO WEDNESDAY.

In the hours before

Local storm report, Nov 16, 12:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1224 PM     FLOOD            CAMP WOOD               29.67N 100.01W
11/16/2004                   REAL               TX   LAW ENFORCEMENT

            HIGHWAY 55 IS CLOSED DUE TO WATER OVER THE ROAD.

1224 PM     FLOOD            UVALDE                  29.22N 99.78W
11/16/2004                   UVALDE             TX   LAW ENFORCEMENT

            SEVERAL ROADS IN UVALDE ARE CLOSED DUE TO HIGH WATER.

&&

PM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Edwards

When
November 16, 1:00 PM CST to 10:00 PM CST
Where
Edwards County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

Slow-moving showers and thunderstorms formed in the late morning from eastern Edwards County across much of Real County. General 1 inch rainfall was indicated across the two county area, with highest totals of up to 4 inches along both sides of the Edwards-Real County line. US55 and FM335 were closed due to flash flooding through the remainder of the afternoon and evening.

Flash Flood, Real

When
November 16, 1:00 PM CST to November 17, 12:00 AM CST
Where
Real County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

Slow-moving showers and thunderstorms formed in the late morning from eastern Edwards County across much of Real County. General 1 inch rainfall was indicated across the two county area, with highest totals of up to 4 inches along both sides of the Edwards-Real County line. SH41 and FM335 were reported under water through the afternoon and evening.

Flash Flood, Uvalde

When
November 16, 1:00 PM CST to November 17, 12:00 AM CST
Where
Uvalde County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

The showers and thunderstorms from Edwards and Real Counties spread south and east into Bandera and Uvalde Counties. Again, general 1 inch rain amounts were indicated, with highest totals near 3 inches just north and west of Concan. At 2130CST, the Uvalde Sheriff's Department reported all roads in western Uvalde County were closed except for US90.

Flash Flood, Bandera

When
November 16, 2:30 PM CST to November 17, 4:00 AM CST
Where
Bandera County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

The showers and thunderstorms from Edwards and Real Counties spread south and east into Bandera and Uvalde Counties. Flooding began in the western part of Bandera County near 1430 CST, spreading across the county into the eastern parts near 2000CST. General rainfall averages were around 1 inch. Highest totals in the west were 2 inches near Vanderpool and highest totals in the east were 5 inches just southeast of Pipe Creek. In the west, FM187 was closed through the afternoon. In the east, nearly all the roads except for SH16 were closed through the evening of the 16th and the early morning of the 17th.

Flash Flood, Kerr

When
November 16, 3:30 PM CST to 11:00 PM CST
Where
Kerr County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

Storms produced a general rainfall of 1 inch across the eastern half of Kerr County during the early afternoon. Highest amounts were 3 inches near Center Point. FM480 was closed due to high water for much of the late afternoon and evening.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428939, 5428940, 5428941, 5428942, 5428943.